South Dakota, 2016

Flood in South Dakota, August 12 to 14, 2016

August 12 to 14, 2016 · NWS ABR · 1 event in 1 county or zone

Runoff from heavy rains brought the Elm River near Frederick above the flood stage of 13 feet in the early morning hours of the 12th. The Elm River remained in minor flood stage before falling back to below flood stage during the mid morning hours of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Runoff from heavy rains brought the Elm River near Frederick above the flood stage of 13 feet in the early morning hours of the 12th. The Elm River remained in minor flood stage before falling back to below flood stage during the mid morning hours of the 14th. Some corn and soybean fields were flooded with some of the crops being damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 11:55 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 11, 11:55 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1255 AM CDT FRI AUG 12 2016

.UPDATE...
Issued at 918 PM CDT THU AUG 11 2016

Scattered showers and storms moving east across the region this
evening. Have adjusted pops into the early morning hours.

UPDATE Issued at 715 PM CDT THU AUG 11 2016

Updated to insert showers and thunderstorms across much of the
region through the evening.

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 224 PM CDT THU AUG 11 2016

A weak sfc low over eastern Nebraska will push some showers and
thunderstorms up into eastern SD this afternoon and evening.
Additional instability in the trough of an upper low will generate
showers across central SD that may reach as far east as the Missouri
river. This activity is expected to be isolated and dissipate after
sunset. The sfc and upper lows will exit north on Friday. While
there will still be some passing shortwave activity on Friday and
Saturday, precip chances are expected to be limited as moisture
becomes less available.

Temperatures will be suppressed by cloud cover in the upper trough,
but should still manage to top out in the 80s.

.LONG TERM...(Sunday through Thursday)
Issued at 224 PM CDT THU AUG 11 2016

The long term portion of the forecast will feature northwesterly
flow aloft. A few shortwaves will cross the region within the NW
flow next week with a few showers and thunderstorms possible. Monday
night into Tuesday looks best for pcpn chances. This is when models
show the strongest shortwave crossing the region. Next Thursday, or
more likely just beyond the long term, models are suggesting a
significant cold front will push through the region with Fall like
temperatures possible for the weekend of the 20th.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1251 AM CDT FRI AUG 12 2016

KATY will continue to see a mix of mvfr/vfr cigs/vsbys for a
couple hours early this morning due to showers/storms. Once the
showers end vfr conditions are expected. KABR/KMBG/KPIR should all
have vfr conditions through today.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Aug 11, 3:13 AM CST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT THU AUG 11 2016

MNZ039-046-SDZ007-008-011-019>023-048-051-120915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-LYMAN-BUFFALO-
413 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW
STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>006-009-010-015>018-033>037-045-120915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Local storm report, Aug 11, 9:42 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      JOE CREEK REC AREA      44.15N 99.80W
08/11/2016                   HUGHES             SD   PUBLIC

            WATER OVER ROAD NEAR JOE CREEK. RELAYED VIA
            SOCIAL MEDIA.

&&

KS
Local storm report, Aug 11, 10:31 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      WATERTOWN               44.91N 97.17W
08/11/2016                   CODINGTON          SD   LAW ENFORCEMENT

            WATER UP TO CURBS IN TOWN. A COUPLE OF CARS
            HAVE STALLED IN ROADWAYS.

&&

KS
Local storm report, Aug 11, 10:49 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     FLASH FLOOD      3 ESE WATERTOWN         44.90N 97.11W
08/11/2016                   CODINGTON          SD   EMERGENCY MNGR

            STREETS IMPASSABLE DUE TO STANDING WATER.
            CARS STALLED IN ROADWAYS.

&&

KS
Special weather statement, Aug 11, 11:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 AM CDT FRI AUG 12 2016

SDZ023-120630-
DEUEL SD-
1237 AM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEUEL COUNTY UNTIL 130
AM CDT...

AT 1234 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
OVER BRANDT...OR 7 MILES SOUTH OF CLEAR LAKE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEAR LAKE...GARY...TORONTO...ASTORIA...BRANDT AND LAKE COCHRANE REC
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4454 9686 4477 9688 4480 9645 4454 9645
TIME...MOT...LOC 0534Z 269DEG 23KT 4464 9665

TDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
August 12, 12:30 AM CST to August 14, 9:00 AM CST
Where
Brown County, 9.73 mi W of Frederick to 6.15 mi W of Frederick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.850, -98.720

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658248.